North Dakota, 2015

Hail in North Dakota, August 28, 2015

August 28, 2015 · NWS FGF · 4 events in 1 county or zone

On the morning of August 28th, a thunderstorms complex over southern Manitoba tracked into Pembina County, North Dakota, and Kittson County, Minnesota. These storms produced large hail before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of August 28th, a thunderstorms complex over southern Manitoba tracked into Pembina County, North Dakota, and Kittson County, Minnesota. These storms produced large hail before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 6:08 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 28, 6:08 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CDT FRI AUG 28 2015

.UPDATE...
ISSUED AT 705 AM CDT FRI AUG 28 2015

NO SIGNIFICANT UPDATES NEEDE THIS EARLY MORNING. PATCHY FOG IS
MOST EVIDENT ALONG AND SOUTH OF A LINE FROM JMS-FSE-VWU AND INTO
THE CENTRAL MINNESOTA LAKES COUNTRY. THIS SHOULD DIMINISH QUICKLY
THIS MORNING. A FEW SPRINKLES ARE MOVING THROUGH ROSEAU AND LAKE
OF THE WOODS COUNTIES... WHILE THUNDERSTORMS CONTINUE NORTH OF THE
BORDER IN SOUTHERN MANITOBA. ISOLATED THUNDERSTORMS SHOULD BE
CROSSING THE BORDER INTO FAR NORTHEASTER ND THROUGH MID MORNING.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 355 AM CDT FRI AUG 28 2015

VISIBILITY ACROSS NORTHWEST MINNESOTA WILL CONTINUE TO BE VARIABLE
IN PATCHY FOG THROUGH THE PREDAWN HOURS... THOUGH ANY FOG SHOULD
DISSIPATE SHORTLY AFTER SUNRISE.

A STRONG THUNDERSTORM COMPLEX IN SOUTHERN MANITOBA THIS HOUR IS
EXPECTED TO DIMINISH IN INTENSITY AS IT BRUSHES THE U.S. BORDER
ACROSS NORTHERN CAVALIER AND KITTSON COUNTIES AROUND 12Z. ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY IS THEN POSSIBLE THROUGH THE
FORENOON THROUGHOUT THE NORTH BORDER COUNTIES... SPREADING ACROSS
FAR NORTHCENTRAL MINNESOTA THROUGH THE EARLY AFTERNOON.

A SECOND ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...STARTING IN EAST CENTRAL ND FROM MID AFTERNOON AND
SPREADING EASTWARD ALONG AN EAST-WEST ORIENTED TROF AXIS INTO
NORTHWEST MINNESOTA INTO THE EARLY EVENING. EXTENT AND SEVERITY
OF THESE STORMS WILL DEPEND ON AFTERNOON HEATING... WITH AFTERNOON
TEMPERATURES REACHING INTO THE MID 80S IN SPOTS... THUS SOME
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

LATER TONIGHT AND SATURDAY WILL SEE A RETURN TO LIGHT SOUTHERLY
FLOW AND A DRIER...MORE STABLE H5 RIDGE BUILDING IN ALOFT.
TEMPERATURES OVERALL WILL BE A BIT WARMER THAN SEASONAL NORMALS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 AM CDT FRI AUG 28 2015

SATURDAY NIGHT AND SUUNDAY...EXPECT MORE OF THE SAME. WITH A WARM
H5 RIDGE ALOFT AND LIGHT SOUTHERLY WINDS AT THE SURFACE...EXPECT
SEASONABLY WARM AND DRY CONDITIONS WITH HIGH TEMPERATURES RANGING
FRM THEMID 80S IN CENTRAL MINNESOTA LAKES COUNTRY TO THE LOWER 90S
IN THE DEVILS LAKE BASIN.

MONDAY-THURSDAY...A VERY SUMMER-LIKE WEATHER PATTERN WILL CONTINUE
HEADING INTO THE START OF SEPTEMBER. THE UPPER RIDGE WILL FLATTEN
EARLY ON WITH SHORTWAVE ENERGY PASSING NORTH ACROSS CANADA. AN
ASSOCIATED WEAK SFC BOUNDARY COULD FIRE A FEW STORMS OFF ON
MONDAY...ALTHOUGH THE BEST UPPER SUPPORT WILL BE WELL NORTH OVER
CANADA. THIS BOUNDARY SHOULD THEN WASH OUT WITHIN PERSISTENT
SOUTHWESTERLY FLOW ALOFT. NOT VERY OPTIMISTIC ABOUT PRECIP CHANCES
LATER IN THE PERIOD...ALTHOUGH A STORM COULD NOT BE RULED OUT GIVEN
THE SOUTHWEST FLOW PATTERN/RATHER MOIST ENVIRONMENT. WARMER MID-
LEVEL TEMPS MAY ACT TO SUPPRESS CONVECTION BY WED INTO THUR AS THE
PATTERN AMPLIFIES AHEAD OF AN APPROACHING FRONT. DETAILS OUT AT THIS
RANGE ARE STILL QUITE UNCERTAIN THOUGH.

AVE HIGHS/LOWS FALL INTO THE MID TO UPPER 70S/LOW 50S DURING EARLY
SEPT...BUT HIGHS SHOULD SHOULD REACH THE 80S WITH LOWS MAINLY IN THE
60S THROUGH THUR. WED AND POSSIBLY THUR LOOK TO BE WARMEST AS 850 MB
TEMPS RISE TO NEAR 25C. SO SOME HIGHS AT OR ABOVE 90 ARE POSSIBLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
UPDATED AT 355 PM CDT THU AUG 27 2015

PATCHY FOG STILL POSSIBLE IN NORTHWEST AND WEST CENTAL MINESOTA
THROUGH THE EARLY MORNING...LARGELY DISSIPATING WITH SUNRISE.
ISOLD SHOWERS AND TSTMS EXPECTED ALONG THE NORTH BORDER COUNTIES
THIS FORENOON... WITH SCT TSTMS REDEVELOPING IN THE MID AFTERNOON
ACROSS EAST CENTRAL ND AND SPREADING INTO NORTHWEST MN FROM LATE
AFTERNONN INTO EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...GUST
LONG TERM...GUST/MAKOWSKI
AVIATION...JR/GUST
Hazardous weather outlook, Aug 28, 4:34 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
534 AM CDT FRI AUG 28 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
534 AM CDT FRI AUG 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM ARE POSSIBLE ACROSS
FAR NORTHEAST ND AND FAR NORTHWEST MN THROUGH THE FORENOON.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE IN THE MID-AFTERNOON
ACROSS NORTHWEST AND EAST CENTRAL ND... SPREADING INTO NORTHWEST
MN THROUGH THE LATE AFTERNOON AND EARLY EVENING.

THERE IS A MARGINAL RISK THAT THESE STORMS COULD BECOME SEVERE,
LATER THIS AFTERNOON.

THE MAIN THREAT IS FOR OCCASIONAL LIGHTNING, ISOLATED
SMALL HAIL, AND GUSTY THUNDERSTORM OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

The radar

The Fargo/Grand Forks radar (KMVX), 160 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pembina

When
August 28, 7:58 AM CST
Where
Pembina County, 0.91 mi W of Pembina
Measured
1.5 in hail
Reported by
Public
Coordinates
48.970, -97.270

Hail, Pembina

When
August 28, 8:00 AM CST
Where
Pembina County, Pembina
Measured
2.75 in hail
Reported by
Public
Coordinates
48.970, -97.250

Hail, Pembina

When
August 28, 8:06 AM CST
Where
Pembina County, 3.17 mi E of Neche
Measured
1.75 in hail
Reported by
Public
Coordinates
48.980, -97.460

Very little wind accompanied the hail.

Hail, Pembina

When
August 28, 8:18 AM CST
Where
Pembina County, Pembina
Measured
1.75 in hail
Reported by
Public
Coordinates
48.970, -97.250

There were some gusts of wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592048, 592049, 592050, 592051.